Texas, 2021

Damaging Wind and Heavy Rain in Texas, July 11, 2021

July 11, 2021 · NWS LUB · 2 events in 1 county or zone

On the morning of the eleventh, a cold front became nearly stationary across the South Plains into the southern Rolling Plains. This boundary served as a forcing mechanism for thunderstorm development during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the morning of the eleventh, a cold front became nearly stationary across the South Plains into the southern Rolling Plains. This boundary served as a forcing mechanism for thunderstorm development during the early afternoon. The environment was characterized by MUCAPEs between 2,000-3,000 J/Kg with bulk shear values of 35-40 kts which was sufficient for scattered severe thunderstorms. Above average moisture was also in place which allowed for very efficient rainfall production.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 11, 12:55 PM CST, 15 minutes earlier.

Area forecast discussion, Jul 11, 12:55 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
155 PM CDT Sun Jul 11 2021

.SHORT TERM...
Upper level high pressure system remains parked over southern Nevada
this afternoon keeping the FA in north-northeasterly flow aloft. At
the surface early morning convection has moved out of the area
and now afternoon convection is initiating in far eastern NM. This
convection is currently making a run for the far southwestern FA
counties underneath an SPC severe thunderstorm watch.

Occasional breaks in the clouds will allow high temperatures to
reach the mid to upper 80s and given the continued above average
PWATs, and dewpoints in the 60s convection will likely continue and
spread in coverage. Coverage will be concentrated near and southwest
of a lingering surface boundary hung up from about Muleshoe to about
Jayton. Model forecast instability shows MUCAPEs between 2000 J/kg
to 3000 J/kg, bulk shear values to 35-40kt. DCAPE values of over
1300 J/kg will be present across the far southwestern Southern
Plains resulting in the possibility of strong downburst winds and
gusty outflow winds. Similar to recent storms given the present
instability indices storms that do develop now into the evening
could become strong to severe with locally heavy rainfall leading to
flash flooding.

CAMs continue to suggest that convection will come to an end
during the overnight hours. Tomorrow the 597 dm upper level high
to our west will expand back towards the area as south to
southwesterly surface winds return. This will ultimately lead to
drier and slightly warmer conditions to start the work week.

.LONG TERM...
By Tuesday morning the upper level flow will be less amplified as
the low across the midwest lifts off to the north and the area of
high  pressure across the southwest U.S. continues to retrograde.
Through the day on Tuesday flow aloft will remain northerly which
will keep the forecast area dry. Wednesday will see a shortwave move
across the Northern Plains with upper level lift extending all the
way into northern NM by the evening. This should lead to convective
development across the higher terrain of NM. This activity may try
to make a run towards the southwestern Texas panhandle however it
should be dissipating as it does hence the forecast area may remain
dry. Upper level flow will back across the area out of the
northwest late this week through the weekend as upper level
ridging expands from the desert southwest into Saskatchewan. This
will keep the potential for late afternoon and evening
thunderstorms possible each day. Temperatures will remain
seasonable during this time frame (low to mid 90's) as heights
aloft vary little each afternoon. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28/58
Hazardous weather outlook, Jul 11, 12:27 PM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
127 PM CDT Sun Jul 11 2021

TXZ021>044-121830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
127 PM CDT Sun Jul 11 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Strong to severe rain showers and thunderstorms will continue
through late this evening into early Monday morning across the
extreme southwestern South Plains. Locally heavy rainfall that could
lead to localized flash flooding, especially in low lying and poor
drainage areas will be possible. Some of these storms could also be
capable of producing severe wind gusts up to 70 mph and large hail,
but the overall severe weather threat will be localized.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another chance for strong thunderstorms remains possible Thursday
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The Lubbock radar (KLBB), 79 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Cochran

When
July 11, 1:10 PM CST to 2:10 PM CST
Where
Cochran County, 14.52 mi S of Whiteface
Reported by
Mesonet
Coordinates
33.390, -102.610

The Texas Tech University West Texas mesonet near Sundown reported 1.57 inches of rain falling within 25 minutes, with 2.45 inches of rain within one hour.

Thunderstorm Wind, Cochran

When
July 11, 1:25 PM CST to 1:30 PM CST
Where
Cochran County, 14.52 mi S of Whiteface
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.390, -102.610

A Texas Tech University West Texas mesonet site near Sundown measured severe wind gusts of 65 mph from 1325 through 1330 CST.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963794, 963791.